Minnesota, 2008

Hail in Minnesota, July 17, 2008

July 17, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Rock County in extreme southwest Minnesota shortly after midnight om July 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Rock County in extreme southwest Minnesota shortly after midnight om July 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 7:33 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 7:33 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT WED JUL 16 2008

.DISCUSSION...
THUNDERSTORMS UNDERWAY OVER CENTRAL SOUTH DAKOTA AND EXPECT THIS
ACTIVITY TO SHIFT EAST THROUGH THE NIGHT. SOME HINTS THAT THE BETTER
ORGANIZED SEVERE COULD SHIFT INTO THE NORTHERN CWA AND POSSIBLY
NORTH OF THE CWA BY LATE EVENING INTO BETTER MID AND UPPER LEVEL
FLOW. EFFECTIVE SHEAR STRONGER THERE. BUT...THIS WILL BE FIGHTING
THE LOW LEVELS FROM ABOUT A HALF KM TO 1.5 KM EARLY ON WHICH SUGGEST
MORE OF A SOUTHWARD DEVELOPMENT TOWARDS BETTER MOISTURE AND
INSTABILITY. WILL HAVE TO KEEP AN EYE ON THE WIND POTENTIAL AS THE
SFC DELTA THETA E AROUND 30 WEST OF THE JAMES AND DOWNDRAFT CAPE
AROUND 1200 J/KG.

AS THE ACTIVITY SHIFT FARTHER EAST INTO FAR EASTERN SD...THE SEVERE
THREAT SHOULD DECREASE A BIT AS AIR IS A LITTLE MORE STABLE...BUT IS
RECOVERING FROM THE SOUTH AS THE 70+ DEW POINTS MOVING INTO THE FAR
SOUTHERN CWA INDICATE. EITHER WAY...SHOULD PROVE TO BE A BUSY 12 TO
18 HOURS.

&&

.AVIATION...
VFR CONDITIONS WILL LIKELY BE INTERRUPTED BY THUNDERSTORMS WITH
POTENTIAL MVFR/IFR VSBYS AND MVFR CIGS...STARTING DURING THE EVNG
ARND KHON...WORKING SE INTO KFSD AREA BY LATE NIGHT.

&&

.PREV DISCUSSION...
ACROSS THE NRN PLAINS THIS AFTN...LIVING LIFE ON SRN EDGE OF
WLYS...PLACING REGION ON EDGE OF BETTER SHEAR TO N...AND IN CRUX OF
THERMODYNAMIC FORCING. SEVERAL PLAYERS LINED UP TO AFFECT OVERNIGHT
WX.  EXITING MCV ACRS CNTRL IA PULLING AWAY...LEAVING IN WAKE AN
AIRMASS THAT IS NOT AS HIGH QUALITY IN TERMS OF MOISTURE AND
INSTABILITY. SFC TMPS STRUGGLING A BIT THIS AFTERNOON AS LOW LVL AIR
MOVES NWRD FROM THIS SOURCE REGION...MAKING CAP A BIT STRONGER THAN
MIGHT OTHERWISE BE.  BETTER SURGE OF MOISTURE...AND A BIT DEEPER
BASED ON RUC ANALYSIS SNEAKING NWRD THRU CNTRL NEBRASKA BEHIND
AFFECTED AREA...AND HAVE HAD CU FIELD DEVELOP IN RESPONSE AS WELL AS
IN AREA OF PREFRONTAL TROUGHING AND LOW LVL CONVERGENCE ACRS SCNTRL
SD. ELSEWHERE...OUTFLOW BNDRY FM CONVECTION TO N EARLIER TDA NOW
TIED UP IN FAR NRN CWA HAVING LOST BATTLE WITH LARGER SCALE FLOW.
MAIN SYNOPTIC AND NICELY FRONTOGENETIC BNDRY BACK ACRS NWRN SD IN
ADVANCE OF WAVE SEEN PUSHING ACRS SERN MT...KNOCKING DOWN RIDGE A
BIT ON WV...AND ASSOCIATED WITH SEVERAL DEGREES OF MID LVL COOLING
ON MORNING RAOB ANALYSIS.  SOME ISSUES WITH MODEL VIEW OF CURRENT
THERMODYNAMIC CONDITIONS...MAKING TOO UNSTABLE. OVERALL...GFS SEEMS
TO PAINT A DECENT LARGER SCALE DYNAMIC PICTURE...AND USED TIMING FOR
DEFINITION OF PCPN THREAT.

FOR THE REMAINDER OF THE AFTN...EXPECT VERY LITTLE OVER TO HAPPEN
WITH WARMER TMPS ALFT TO W AND THE SOMEWHAT RESTRAINED LOW LVL AIR
TO E TO LIMIT CONVECTIVE THREAT. KEPT IN A CHANCE FOR FAR WRN
CONVERGENT AREA...ALBEIT SLIGHT...AS WELL AS NEAR THE SW MN/E CNTRL
SD OUTFLOW BNDRY. IF ANYTHING WAS TO DEVELOP...0-6KM SHEAR AND CAPE
OF 1500-2000 J/KG WOULD SUPPORT SEVERE IN THE FORM OF LARGE HAIL AND
WIND. SLOW MOVING STORMS...UPON TAKING ON ANY SUPERCELLULAR NATURE
WOULD MOVE EAST SOUTHEAST RATHER THAN E.

AS MOISTURE SURGE THRU NEBRASKA MOVES NWRD THIS EVENING...ANOTHER
AREA OF STORMS IS EXPECTED TO INITIATE NEAR THE FRONTAL BOUNDARY
ACRS NWRN SD THIS EVENING AS LLJ BEGINS TO INCRS...THEN RIDE THE
EDGE OF THE CAP TO THE E/SE WITH THE VEERING LLJ. BY 06Z...FOCUS OF
LLJ CONSENSUS IS INTO CNTRL JAMES VALLEY. SMALL COMPLEX OF STORMS
LKLY TO EXHIBIT SOME DISCRETE STRUCTURES INTIALLY...THEN TRANSITION
TO SOME SMALLER BOWING STRUCTURES. SVR THREAT SHUD NOT LAST MUCH
PAST 06Z...BUT AREAS OF HEAVY RAINFALL STILL APPEAR POSSIBLE ACRS
MAINLY NRN CWA.

LATE NGT ACTVTY SHUD DCRS THU MRNG THO DOTN EXPECT IT TO DSIPT SO
CHC POPS WILL CONT. BIG QSTN IS LOCATN AND EXTENT OF REDVLMNT THU
AFTN...PRBLY MORE QSTNS ON LOCATN AS MODELS DIFFER ON SPEED OF FNT
DRFTG SWD OVER FCST AREA. EXPECT AFTN DVLPMNT TO CONCNTRATE OVER
WRN/CNTRL PARTS OF FCST AREA AND DRIFT SEWD THRU EVE HRS. THIS SLW
SEWD DRIFT SHUD CONT LATE THU NGT.

NEXT QSTN IS DO WE BELIEVE STGR PUSH OF CDFNT TO S OF AREA BY NAM
FRI MRNG OR THE SOLN OF THE MORE STUBBORN GFS. WILL LEAN TO GFS ON
THIS ONE AS NAM SEEMS TO BE DOING THIS PUSHING QUITE A BIT. IN ANY
EVENT WEAK SFC RDG MOVES EWD FAIRLY RPDLY AND THIS SETS OF FOR A
POTENTL INCRS IN TSTMS FRI NGT. WILL KEEP THIS INCRS VERY MODEST FOR
NOW AND MAINLY IN THE SERN CRNR OF FCST AREA WHERE MOISTR AND
INSTBLTY WILL CONT TO BE BEST...UNLESS OF COURSE NAM PUSH IS
RIGHT.

JUST LIEK FRI...NAM SEEMS TO HAVE TOO MUCH DIGGING AND SPEED ON TROF
OVER THE WEEKEND. GFS SLWR AND NOT AS MUCH DIGGING. KEPT CHC TSTMS
INTO MON ON SLWR SOLN THEN WANING PCPN CHC TO A DRY FCST FOR WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/WILLIAMS
Hazardous weather outlook, Jul 16, 10:43 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT WED JUL 16 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY VERY LATE AFTERNOON
ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA NORTH OF A LINE FROM BROOKINGS TO WINDOM.  THESE STORMS
WOULD HAVE POTENTIAL TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE
AS WELL AS WINDS GUSTS TO 60 TO 70 MPH. THERE WOULD ALSO BE THE
THREAT OF AN ISOLATED TORNADO FOR AREAS AROUND MARSHALL. ANY
STORMS WOULD LIKELY DEVELOP QUITE RAPIDLY...AND BECOME MORE
NUMEROUS DURING THE EVENING HOURS.

ADDITIONAL ISOLATED AND SLOW MOVING STORMS WOULD BE POSSIBLE VERY
LATE IN THE AFTERNOON ACROSS AREAS FROM HURON TO GREGORY...WHERE
TEMPERATURES ARE LIKELY TO HEAT OUT STRONGLY THIS AFTERNOON. IF
STORMS CAN DEVELOP BY 5 TO 6 PM...THEY WOULD BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WINDS OF 60 TO 70 MPH.

ADDITIONAL STORMS DEVELOPING OFF TO THE NORTH AND WEST OVERNIGHT
WILL MOVE SOUTHEAST OVERNIGHT AS A MORE ORGANIZED COMPLEX OF
STORMS. THIS WILL PRESENT THE RISK FOR HAIL TO HALF DOLLAR SIZE
AND WINDS TO 70 MPH TO SPREAD INTO AREAS NORTH OF INTERSTATE 90
FROM LATE EVENING THROUGH SOMEWHAT AFTER MIDNIGHT.  THERE WILL
ALSO BE POTENTIAL FOR AREAS OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT SWEEPING
THROUGH THE AREA ON THURSDAY.  SOME OF THESE STORMS ARE LIKELY TO
BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE
GREATEST POTENTIAL FOR SEVERE STORMS WILL BE THURSDAY AFTERNOON
AND EVENING EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO WINDOM
MINNESOTA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST IOWA ON
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH THE
WESTERN
MISSOURI RIVER CORRIDOR AND ALSO ACROSS EAST CENTRAL SOUTH DAKOTA
AND SOUTHWEST MINNESOTA...THEN LIKELY AFTER 8 PM MAINLY ALONG AND
NORTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
July 17, 12:55 AM CST
Where
Rock County, 0.5 mi E of Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124170.